Try it
Anaesthesia · Intravenous and inhalational agents: morphine and the biliary tract
Sample itemA man with gallstones receives intravenous morphine for pain, which worsens, and cholangiography shows delayed emptying of contrast into the duodenum. Which morphine effect is responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Spasm of the sphincter of Oddi, raising biliary pressure
Opioids cause spasm of the sphincter of Oddi and raise common bile duct pressure, which can worsen biliary colic and delay contrast emptying. The clinical relevance is debated, but the effect is a standard pharmacological teaching point.
Option by option
A. Relaxation of the gallbladder wall
Opioids do not relax the gallbladder wall; they tend to increase tone.
B. Spasm of the sphincter of Oddi, raising biliary pressure (correct)
Correct. Sphincter spasm raises pressure in the bile duct.
C. Inhibition of bile acid secretion
Opioids do not act mainly by inhibiting bile acid secretion.
D. Histamine-induced dilation of biliary vessels
Histamine release causes vasodilation but does not explain delayed emptying.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…